Mississippi, 2003

Tornadoes and Flash Flooding in Mississippi, May 6 to 7, 2003

May 6 to 7, 2003 · NWS MEG · 14 events in 11 counties and zones

4 hail, 4 tornado, 4 thunderstorm wind, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
8
Property damage
$3.4 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 6, 2:29 PM CST, 5 hours 6 minutes earlier.

Area forecast discussion, May 6, 2:29 PM CST, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT TUE MAY 6 2003

SEVERAL WATCHES IN EFFECT THIS AFTN...FORTUNATELY NONE ARE IN THE
CWA. SFC ANALYSIS THIS AFTN PLACED THE LO PRES SYSTEM OVR ERN/KS/OK
WITH A FNTL BNDRY EXTENDING ACROSS MO INTO THE SRN OH VALLEY. THE
JET STREAK EXTENDING FROM TX NEWD INTO THE GULF COAST STATES WAS
STILL EVIDENT ON SAT IMAGERY WHILE THE CU FIELD WAS MASKED BLO.
THE NEAREST PRECIP WAS OCCURRING OVR NRN LA AS SEEN ON THE KDGX
RADAR.

A STRONG SW OVR KS THIS AFTN WILL MOVE EWD TWD THE OH VALLEY
OVERNITE. THE ASSOCIATED SFC LO WILL TRACK INTO OH BY MIDDAY WED
WHILE THE FNT DIPS INTO NRN SXNS OF THE FA AND BECOMES STATIONARY.
PRECIP WATERS VALUES REMAIN HIGH FOR THE NEXT COUPLE OF DAYS WHILE
A STRONG LLVL JET MOVING ACROSS THE REGION TONITE. STEEP LAPSE
RATES WILL BE IN PLACE TO THE WEST OF THE FA OVERNITE. A SW IS FCST
TO LIFT NEWD FROM AR TO WRN KY WHICH WILL ENHANCE LARGE SCALE
ASCENT. THE 18Z LZK INDICATED A CAPE IN PLACE WHICH WILL ERODE THRU
THE EVENING. EXPECT THE START OF TSTMS TO BE LATER TONITE COMPARED TO
PREVIOUS NITES WITH THE EMPHASIS AFTER MIDNIGHT INTO EARLY MORNING.
THE GREATEST THREAT IS EXPECTED TO BE DAMAGING WINDS AND LARGE HAIL
WITH AN ISOLATED TORNADO. HEAVY RAIN BROUGHT FLOODING TO SRN SXNS OF
WRN TN AND FAR NRN MS. DO NOT EXPECT RAINFALL TO THE EXTENT OF LAST
NIGHT BUT WILL MENTION THE POSSIBILITY OF HEAVY RAIN IN THE FCST.

AS THE SFC LO SHIFTS INTO OH TMRW THE FNTL BNDRY THAT HAS BEEN
TO OUR NORTH WILL SAG A LITTLE FURTHER INTO THE FA AND BECOME
STATIONARY. WILL CONT LO CHC POPS FOR FOR WED/WED NITE DUE TO THE
PROXIMITY OF THE BNDRY. AS AN UPR LVL TROF MOVES INTO THE CNTRL
PLAINS THURSDAY THE FNTL BNDRY WILL BEGIN TO RETREAT NWD AS A
WMFNT. AN MCS SHUD DEVELOP OVR MO WED NITE AND SLIDE SEWD ALONG THE
BNDRY. WILL MENTION CHC POPS FOR THUR...MAINLY NRN SXNS. THU NITE
WILL BE DRY WITH SLGHT CHC POPS FOR FRI AS ORGANIZED CONVECTION IS
NOT EXPECTED.

WILL CONT DRY CONDS SAT AS THE WMFNT IS WELL NORTH OF THE FA AND A
CDFNT TO THE WEST. AS THE FNT APPROACHES DURING THE LATTER PART OF
THE WEEKEND TSTMS ARE EXPECTED SUN. AS THE FNT PASSES SOUTH OF THE
FA SUN NITE...MON AND TUE WILL BE DRY. GUIDANCE TEMPS CLOSE AND
ACCEPTED.

PRELIMINARY NUMBERS...
MEM EB 070/083 069/086 072 14743
    EBEBB 085/072 087/070 083/066 080/062 078 11221333311
MKL TB 069/082 066/084 070 14753
    EBEBB 082/069 086/070 081/065 078/061 076 31221333311
JBR EB 068/082 065/084 069 14734
    EBEBB 083/069 086/071 081/065 078/061 076 31221333311
TUP TB 070/083 068/087 071 14763
    EBEBB 086/074 087/068 083/064 080/060 078 11221333311

.MEG...NONE
Hazardous weather outlook, May 6, 7:05 PM CST, 30 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-071000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND EAST-CENTRAL
ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI
BOOTHEEL.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS NORTHEAST AND
EAST-CENTRAL ARKANSAS... THE MISSOURI BOOTHEEL AND WEST TENNESSEE...
GENERALLY NORTH OF A LINE FROM MEMPHIS TO HUMBOLDT TO HUNTINGDON.
THERE IS A SLIGHT RISK FOR SEVERE WEATHER FOR THE REST OF THE MID
SOUTH. WARM HUMID AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD FRONT
TO THE NORTHWEST WILL CAUSE PERIODS OF THUNDERSTORMS OVER THE MID
SOUTH. SOME STORMS WILL BE SEVERE TONIGHT. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREAT. SOME TORNADOES ARE POSSIBLE.
LOCALLY HEAVY RAINFALL IS POSSIBLE WHICH COULD CAUSE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...INCLUDING WEDNESDAY THROUGH NEXT TUESDAY

THE FRONTAL BOUNDARY WILL SINK SOUTH INTO THE MID SOUTH ON WEDNESDAY
AND BECOME STATIONARY. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. THE
NEXT CHANCE FOR SIGNIFICANT WEATHER WILL COME SATURDAY NIGHT INTO
SUNDAY WITH THE APPROACH OF A COLD FRONT FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT. SPOTTER ACTIVATION MAY BE
NECESSARY WEDNESDAY AND AGAIN SATURDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, May 6, 6:50 PM CST, 45 minutes before
MSZ013-021-070130-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
750 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAFAYETTE AND YALOBUSHA
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF VELMA AT 750
PM CDT...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL
TO BECOME SEVERE.

PEOPLE IN LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING THE CITY OF
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 6, 7:30 PM CST, 5 minutes before
MSZ015-070145-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CDT TUE MAY 6 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 11 MILES WEST OF RANDOLPH AT 830 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF PONTOTOC...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 4 tornado, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Hail, Lafayette

When
May 6, 7:35 PM CST to 7:40 PM CST
Where
Lafayette County, Tula
Measured
0.75 in hail
Property damage
$10
Reported by
TRAINED SPOTTER
Coordinates
34.233, -89.367

Hail, Pontotoc

When
May 6, 7:55 PM CST to 8:10 PM CST
Where
Pontotoc County, Randolph
Measured
0.75 in hail
Property damage
$20
Reported by
TRAINED SPOTTER
Coordinates
34.183, -89.167

Hail, Lee

When
May 6, 8:59 PM CST to 9:05 PM CST
Where
Lee County, Tupelo
Measured
0.88 in hail
Property damage
$50
Reported by
TRAINED SPOTTER
Coordinates
34.267, -88.717

Tornado, Lee

When
May 6, 9:30 PM CST to 9:31 PM CST
Where
Lee County, 1 mi SE of Eggville
Rating
F2
Path length
0.3 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
34.317, -88.550

The tornado touched down in the extreme eastern part of Lee County and tracked east into Itawamba county. In Lee County, one mobile home was destroyed and numerous trees were blown down.

Tornado, Itawamba

When
May 6, 9:31 PM CST to 9:33 PM CST
Where
Itawamba County, 3 mi W of Mantachie
Rating
F2
Path length
0.7 mi
Path width
100 yd
Injuries
2 direct, 0 indirect
Property damage
$350,000
Reported by
NWS STORM SURVEY
Coordinates
34.333, -88.550

The tornado move into extreme western Itawamba County from Lee County hitting the Shiloh community. Six mobile homes were destroyed and one other mobile home and a house were damaged. Two vehicles were rolled onto their roofs. A carport was demolished along with a couple of barns and outbuildings. Numerous trees were knocked down.

Hail, Lee

When
May 6, 9:35 PM CST to 9:40 PM CST
Where
Lee County, 2 mi N of Chapelville
Measured
1.75 in hail
Property damage
$750
Reported by
AMATEUR RADIO
Coordinates
34.483, -88.583

Thunderstorm Wind, Tishomingo

When
May 6, 10:00 PM CST to 10:20 PM CST
Where
Tishomingo County, Golden
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.483, -88.200

Many trees and power lines were knocked down.

Thunderstorm Wind, Coahoma

When
May 7, 5:45 AM CST to 5:50 AM CST
Where
Coahoma County, Bobo
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
UTILITY COMPANY
Coordinates
34.133, -90.683

One telephone pole was snapped. Several power lines were knocked down.

Thunderstorm Wind, Tallahatchie

When
May 7, 6:45 AM CST to 6:50 AM CST
Where
Tallahatchie County, Sumner
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.967, -90.383

Some power lines were blown down.

Flash Flood, Tallahatchie

When
May 7, 7:00 AM CST to 8:30 AM CST
Where
Tallahatchie County, Countywide
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

Numerous roads throughout the county were flooded.

Thunderstorm Wind, Calhoun

When
May 7, 7:50 AM CST to 7:55 AM CST
Where
Calhoun County, Pittsboro
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.933, -89.333

A mobile home was damaged. Several trees were knocked down.

Tornado, Chickasaw

When
May 7, 8:25 AM CST to 8:57 AM CST
Where
Chickasaw County, 5 mi NE of Houston
Rating
F2
Path length
16 mi
Path width
440 yd
Property damage
$1.0 million
Reported by
NWS STORM SURVEY
Coordinates
33.950, -88.933

The tornado touched down near Houston and tracked east-southeast and eventually crossed in Monroe County. Forty structures were damaged or destroyed.

Tornado, Monroe

When
May 7, 8:57 AM CST to 9:20 AM CST
Where
Monroe County, 5 mi NW of Gibson
Rating
F2
Path length
11.5 mi
Path width
440 yd
Injuries
6 direct, 0 indirect
Property damage
$2.0 million
Reported by
NWS STORM SURVEY
Coordinates
33.883, -88.767

The tornado moved into Monroe County from Chickasaw County and continued to move east-southeast.A cow and a calf were killed. Thirty-five homes were destroyed and 117 others were damaged. Several barns, sheds and outbuildings were also damaged.

Flash Flood, Yalobusha

When
May 7, 9:15 AM CST to 10:45 AM CST
Where
Yalobusha County, Coffeeville
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

A mobile home was flooded forcing the evacuation of its residents.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356468, 5356469, 5356470, 5356472, 5356473, 5356471, 5356476, 5356396, 5356397, 5356465, 5356466, 5356474, 5356475, 5356467.